Thunderstorm Wind, Sauk
- When
- June 14, 1:35 PM CST to 1:40 PM CST
- Where
- Sauk County, Lake Delton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.583, -89.783
Scattered short lines or clusters of severe thunderstorms, with large hail and powerful, damaging, straight-line, down-burst winds affected parts of south-central and southeast Wisconsin. There were many reports of toppled large trees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered short lines or clusters of severe thunderstorms, with large hail and powerful, damaging, straight-line, down-burst winds affected parts of south-central and southeast Wisconsin. There were many reports of toppled large trees. Lightning struck a home east of Poynette, resulting in some fire damage to the roof and attic. Torrential rains accompanied the severe storms. Minor urban and small stream flooding was reported in and near Madison (Dane Co.). Spotters in the Madison area noted that rain totals were in the 1 to 2 inch range in one hour.Synoptically, a low pressure moved northeast along a cold front that stretched from Iowa through Minnesota. A plume of low-level moisture pushed into southern Wisconsin. Maximum daytime temperatures on the 14th were in the upper 80s to lower 90s, with surface dewpoints in the upper 60s to lower 70s. Training of thunderstorm cells enhanced the rainfall totals over Dane County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 14, 1:00 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU JUN 14 2001 FCST FOCUS IS ON INTENSITY OF PCPN TONIGHT AND TIMING FOR FRIDAY. DIFFERENTIAL HEATING ZONE ON EASTERN SIDE OF PERSISTENT CLOUD SHIELD OVER SW WI HELPING TO FOCUS NEW VIGOR INTO THUNDERSTORMS OVER WRN CWA COUNTIES. OLD BOUNDARIES FROM PREVIOUS CONVECTION ALSO A LIKELY PLAYER. THE EAST IS QUITE UNSTABLE WITH DWPNTS IN THE LOWER 70S AND LI/S TO -7...BUT THERE IS NO KICKER. THE CONVECTIVE TEMP IS AROUND 92. THE UPPER DYNAMICS REMAIN WELL WEST OF THE STATE AND ORIENTED SW TO NE...IN NO REAL HURRY TO MOVE EAST. UPR JET AROUND H3 BEGINS TO PROVIDE SOME UPPER DIVERGENCE THIS EVENING AND MAY BE ENOUGH DEEP FORCING TO TRIGGER MORE WIDESPREAD STORMS. ETA/AVN IN DISAGREEMENT WITH FORCING...ESPECIALLY AT H7. AVN AT O6Z SHOWS AN IMPRESSIVE BULLSEYE MOVING INTO THE WRN HALF OF THE CWA WITH A NOT SO SURPRISING ASSOC SIGNIFICANT PCPN SHIELD. ETA/NGM MUCH MORE BENIGN WITH THIS DETAIL. ETA SOUNDINGS SHOW OUR BEST POTENTIAL FOR SEVERE THROUGH ABOUT 04Z... DIMINISHING THEREAFTER AS THE STABILITY INCREASES. WILL KEEP THE MENTION OF SEVERE FOR TONIGHT. CDFNT/DWPNT FRONT SWEEPS OUT OF ERN CWA BY AROUND 18Z. HERE AGAIN THE MODELS ARE NOT IN AGREEMENT. AVN ABOUT 6 HOURS FASTER THAN THE ETA...NGM THE COMPROMISE. WILL HANG ONTO PCPN FOR THE ERN HALF OF THE CWA FRI MORNING...THEN GRADUALLY CLEAR THINGS OUT. COOLER...THOUGH PLEASANT WEATHER MOVES IN...AND FOR NOW THE WEEKEND LOOKS DRY. .MKX...NONE. DAVIS
WIZ046-047-051-052-056>060-062>072-141952- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1142 AM CDT THU JUN 14 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATER THIS AFTERNOON AND TONIGHT. DISCUSSION... A VERY UNSTABLE AIRMASS IN PLACE ACROSS SOUTHERN WISCONSIN...MAY LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS WELL AHEAD OF A FRONTAL SYSTEM APPROACHING FROM THE WEST. THESE STORMS WILL MOVE SLOWLY TOWARD EAST TO SOUTHEAST WISCONSIN TONIGHT. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. OUTLOOK FOR FRIDAY... A COLD FRONT PASSING THROUGH SOUTHEAST WISCONSIN MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BEFORE NOON...HOWEVER THERE IS NO RISK OF SEVERE THUNDERSTORMS.
The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
11 thunderstorm wind, 1 hail, 1 funnel cloud, 1 lightning, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255900, 5256130, 5255901, 5256131, 5256135, 5256137, 5256134, 5256132, 5256136, 5256133, 5256138, 5256139, 5256140, 5256141, 5256142.